Colorado, 2025

Flash Flooding and Hail in Colorado, July 31, 2025

July 31, 2025 · NWS BOU · 7 events in 1 county or zone

Strong to severe thunderstorms slowly moved across Weld County producing heavy rainfall and large hail. A storm chaser shared photos of a dry creek bed full of water running several feet deep across a road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong to severe thunderstorms slowly moved across Weld County producing heavy rainfall and large hail. A storm chaser shared photos of a dry creek bed full of water running several feet deep across a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 1:04 PM MST, 2 hours 54 minutes earlier. Its key messages:

  • A couple severe storms possible on the plains into this evening.
  • Areas of smoke, getting thicker and more near surface smoke expected Friday.
  • Chance of thunderstorms gradually decreases into this weekend.
  • Dry and hot early to mid portion of next week, with increasing fire danger Jackson and Grand Counties.
Area forecast discussion, Jul 31, 1:04 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
204 PM MDT Thu Jul 31 2025

.KEY MESSAGES...

- A couple severe storms possible on the plains into this evening.

- Areas of smoke, getting thicker and more near surface smoke expected
  Friday.

- Chance of thunderstorms gradually decreases into this weekend.

- Dry and hot early to mid portion of next week, with increasing
  fire danger Jackson and Grand Counties.

&&

.DISCUSSION /Through Thursday/...
Issued at 204 PM MDT Thu Jul 31 2025

Scattered thunderstorms have developed in the mountains as of
early afternoon. The main question surrounds how these will evolve
and/or survive eastward onto the plains. MLCAPE on the plains is
up to 1000-1500 J/kg, and should increase a bit more with further
daytime heating. CIN was still present on the plains, with a
maximum over the northern I-25 Corridor. ACARS soundings still
show a pretty healthy cap as well, but it is weakening with
further heating. CAMs are still showing scattered quasi-linear
type storms developing along the Front Range late this afternoon,
but with the amount of CIN still present (and some smoke limiting
daytime heating), there's a considerable amount of uncertainty
whether these can get going along the northern I-25 Corridor. As a
result, the most likely area for initiation in the lower
elevations would be near the Wyoming border and Palmer Divide
where CIN is weakest. At this point, this puts northern Weld
County into the northern adjacent plains toward Sterling, Fort
Morgan, and Akron as being the most susceptible to any severe
storm development (both hail and damaging wind threat). Bulk
shear is greater up there, although storms over the Palmer Divide
could also produce strong winds. It's not impossible the metro
area gets skipped over again with any significant storms, but
can't rule that totally out either given some weak support by
glancing upper level disturbance moving into Wyoming and northwest
Colorado.

For Friday, the airmass will start to dry with precipitable water
values dropping back below normal. HRRR Smoke model shows
considerable smoke arriving from the fires in Utah and northern
Arizona, both thicker and higher concentration of near surface
smoke. Thus, we expect air quality to degrade further tomorrow.

Tomorrow will also start a prolonged drying and warming trend
which will last through the middle of next week. That is supported
by good ensemble agreement of strong ridging over Colorado
transitioning to more west/southwest flow aloft into the middle of
next week. This keeps a very dry airflow (Precipitable Water
dropping to 50% or less of normal) out of the Desert Southwest
and Great Basin, with little or no storm activity. This also
supports a strong warming trend especially by Tuesday and
Wednesday. Highs are likely to reach the mid to upper 90s across
the I-25 Corridor and plains, and a low probability (20%) of
reaching 100F. Fire danger concerns will also be increasing in
this period, mainly for the mountains and high valleys west of the
Front Range where strongest southwest flow is expected.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1151 AM MDT Thu Jul 31 2025

One plume of smoke aloft has had some impact on slant range
visibility this morning. The brunt of this plume is shifting
slowly east, so hopefully a little improvement by late afternoon.
Then main concern will shift to thunderstorms. So far, ACARS
soundings are showing a pretty capped off environment and only
slow weakening of the cap. The smoke is not helping destabilization,
so we've delayed the PROB30 -TSRA a bit, with most likely time
frame 22Z-02Z - if storms do maintain themselves as they come off
the foothills. VFR and mostly clear conditions will prevail
tonight. Then, another smoke plume (from today's fire activity
over Utah and Arizona) arrives tomorrow. With active fire
behavior, that plume is expected to be thicker than today and
HRRR smoke models also shows an increase of near surface smoke.
Thus, we'll drop forecast visibility into the 6SM range for most
of tomorrow, with the biggest restriction to slant range
visibility and arrival rates.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Barjenbruch
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 31, 8:48 AM MST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
948 AM MDT Thu Jul 31 2025

COZ030>051-011600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
948 AM MDT Thu Jul 31 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains early this
afternoon and push east across the plains late this afternoon and
evening. Some of the storms may become severe across the I-25 Corridor
and plains, with the main risk along and north of a line from
Denver to Akron. Wind gusts to 60 mph and large hail will be the
main threats. The stronger storms will also produce very heavy
rain, although the faster motion of storms today should limit the
threat of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances are expected to gradually decrease through this
weekend, as a drier airmass spreads back across the region.
Temperatures are expected to return to normal summer heat by this
weekend, and then warm to above normal levels for the first half
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. However,
any reports of damaging winds, hail, or heavy rain will be
appreciated.

In the hours before

Special weather statement, Jul 31, 1:24 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Denver CO
224 PM MDT Thu Jul 31 2025

COZ034-036-312100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet CO-Jefferson and West Douglas Counties Above
6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below
9000 Feet CO-
224 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PARK...
SOUTHEASTERN CLEAR CREEK AND WEST CENTRAL JEFFERSON COUNTIES UNTIL 3
PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm over
Highland Park, or 35 miles southwest of Denver, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Evergreen, Harris Park, Pine Junction, Highland Park and Shaffers
  Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3945 10558 3951 10559 3962 10537 3942 10532
      3944 10558
TIME...MOT...LOC 2024Z 254DEG 11KT 3948 10553

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hiris
Special weather statement, Jul 31, 1:28 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Denver CO
228 PM MDT Thu Jul 31 2025

COZ037-312115-
Central and Southeast Park County CO-
228 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PARK COUNTY UNTIL
315 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antero Reservoir, or 70 miles southwest of Denver, moving southeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Hartsel and Antero Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3898 10593 3907 10587 3901 10559 3881 10575
TIME...MOT...LOC 2027Z 304DEG 11KT 3899 10584

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hiris
Special weather statement, Jul 31, 2:49 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
349 PM MDT Thu Jul 31 2025

COZ035-038-039-043-312230-
Central and South Weld County CO-Larimer and Boulder Counties
Between 6000 and 9000 Feet CO-Boulder And Jefferson Counties
Below 6000 Feet/West Broomfield County CO-Larimer County Below
6000 Feet/Northwest Weld County CO-
349 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WELD...
SOUTHEASTERN LARIMER AND NORTHEASTERN BOULDER COUNTIES UNTIL 430 PM
MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lyons, or 25 miles southwest of Fort Collins, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Northern Longmont, southern Loveland, Berthoud, Mead, Lyons,
  Hygiene and Campion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4021 10533 4025 10535 4040 10506 4019 10496
      4016 10530
TIME...MOT...LOC 2148Z 252DEG 11KT 4022 10526

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hiris
Special weather statement, Jul 31, 2:58 PM MST, 1 hour before
Special Weather Statement
National Weather Service Denver CO
358 PM MDT Thu Jul 31 2025

COZ036-041-312245-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-Elbert/Central
and East Douglas Counties Above 6000 Feet CO-
358 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DOUGLAS COUNTY UNTIL
445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Perry Park, or 29 miles south of Denver, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Castle Rock, Larkspur, Perry Park, Greenland and Shamballa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3930 10506 3938 10505 3938 10477 3917 10484
TIME...MOT...LOC 2158Z 291DEG 12KT 3931 10498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hiris
Special weather statement, Jul 31, 3:19 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Denver CO
419 PM MDT Thu Jul 31 2025

COZ043-312300-
Central and South Weld County CO-
419 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WELD COUNTY UNTIL
5 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milliken, or 11 miles southwest of Greeley, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Greeley, Evans, Johnstown, Milliken, LaSalle, Gilcrest, Garden
  City, Peckham, Fort St Vrain and Lower Latham Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4024 10493 4031 10496 4048 10473 4026 10458
TIME...MOT...LOC 2219Z 241DEG 11KT 4029 10486

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hiris
Special weather statement, Jul 31, 3:37 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
437 PM MDT Thu Jul 31 2025

COZ038-042-043-312315-
Central and South Weld County CO-Larimer County Below
6000 Feet/Northwest Weld County CO-Northeast Weld County CO-
437 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WELD COUNTY UNTIL
515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lucerne, or 4 miles northeast of Greeley, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Eastern Greeley, Eaton, Galeton, Lucerne and Cornish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4041 10472 4046 10479 4065 10467 4054 10437
TIME...MOT...LOC 2237Z 226DEG 12KT 4048 10472

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hiris

The radar

The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Weld

When
July 31, 3:58 PM MST to 4:03 PM MST
Where
Weld County, 5.92 mi SSE of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -104.610

Thunderstorm Wind, Weld

When
July 31, 4:12 PM MST to 4:14 PM MST
Where
Weld County, 0.53 mi W of Gill
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.450, -104.540

Several loose items were blown across yard.

Hail, Weld

When
July 31, 4:20 PM MST
Where
Weld County, 6.4 mi NE of Nunn
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.770, -104.690

Hail, Weld

When
July 31, 4:46 PM MST to 4:50 PM MST
Where
Weld County, 13.12 mi NNE of Purcell
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.810, -104.500

Report received via Spotter Network.

Flash Flood, Weld

When
July 31, 5:06 PM MST to 7:06 PM MST
Where
Weld County, 9.73 mi N of Purcell to 10.79 mi N of Purcell
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
40.770, -104.600

Flash flooding is occurring with many county roads impassable due to up to 3 feet of water covering the roads. Exact locations and time are estimated.

Flash Flood, Weld

When
July 31, 5:30 PM MST to 7:00 PM MST
Where
Weld County, 3.8 mi SSW of Hereford to 3.82 mi SSW of Hereford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.922, -104.336

Ongoing flash flooding over county roads is occurring. Multiple rain gauges reporting between 1.2 to 2.25 inches of rainfall over the past hour to hour and a half in the nearby area. Time is estimated.

Thunderstorm Wind, Weld

When
July 31, 5:55 PM MST
Where
Weld County, 7.37 mi E of Buckingham
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.630, -103.830

AWOS station K1NW located one mile north-northeast of New Raymer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271758, 1271759, 1271762, 1271761, 1271756, 1271757, 1271760.